Q: I am 52. At age 49, I began to have menopausal symptoms — irregular periods, hot flashes, night sweats, depression, dryness and...
Q: I am 52. At age 49, I began to have menopausal symptoms — irregular periods, hot flashes, night sweats, depression, dryness and fuzzy thinking.
Somewhere I’d heard that yams could help support hormones. After only five days of eating yams (one half per day, depending on size), I stopped having hot flashes and night sweats altogether! My thinking had cleared up, and my depression began to lift.
In addition, my breasts have increased in size and feel full instead of saggy and droopy. My normal menstrual periods have also returned. What surprising results from a simple (and delicious) food. The key is to eat them daily.
A: A search of the medical literature revealed that there does appear to be an estrogenic effect from regular yam consumption (Journal of the American College of Nutrition, August 2005).
Most Read Local Stories
- Wondering why society went off-kilter during the pandemic? It was all predicted in this book
- There's an opening for the GOP in Washington state — and they're squandering it on conspiracies
- Coronavirus daily news updates, September 22: What to know today about COVID-19 in the Seattle area, Washington state and the world
- See the competing Washington legislative maps drawn by Democrats, Republicans
- Swinomish tribal members say steelhead net pens violate fishing rights, add their voice to state Supreme Court case
Taiwanese investigators fed postmenopausal women yams (Dioscorea alata) for 30 days. There were improvements in hormone and cholesterol levels.
The investigators concluded that yams “might reduce the risk of breast cancer and cardiovascular disease in postmenopausal women.”
In the U.S., sweet potatoes and yams often are confused, but they are completely different plants.
Q: I have been using the laxative bisacodyl every day for 20 years and have steadily increased the dosage. I’ve stopped taking it for a few days at a time. Not surprisingly, nothing moves.
Might I have done permanent damage to myself?
A: You clearly have developed a laxative habit. Bisacodyl is considered a “stimulant” laxative, which means it triggers intestinal contractions. This can lead to loss of crucial minerals such as magnesium and potassium. Cramping and diarrhea are other side effects, along with a “lazy” colon that will not function properly without laxatives.
A gradual phase-off under medical supervision may allow your body to re-establish a more natural rhythm.
Q: I was diagnosed with plantar fasciitis and had steroid injections in both heels several times, without much relief.
My podiatrist told me that fish oil has anti-inflammatory properties. I take four a day, so I don’t need the surgery, and I have no pain!
A: Your podiatrist is quite right that the omega-3 fats in fish oil have anti-inflammatory activity (Pain, May 2007). Other conditions that might respond favorably to fish oil include ADD, arthritis, heart disease, depression and dementia.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 888 Seventh Ave., New York, NY 10019, or via their Web site: www.peoplespharmacy.org